Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO

July 16, 2009Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2009, 7:55 PM MDT for Logan County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 7:55 PM MDT (01:55 UTC)
Expired
Jul 16, 2009, 8:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 170155
SVRBOU
COC075-170230-
/O.NEW.KBOU.SV.W.0155.090717T0155Z-090717T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 40 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF PEETZ...OR 28 MILES NORTH OF STERLING...MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEETZ AND
  PADRONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORM HAS PRODUCED HAIL UP TO 1.25 INCHES IN DIAMETER IN THE 
NEBRASKA PANHANDLE. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4100 10306 4086 10287 4075 10315 4100 10341
TIME...MOT...LOC 0155Z 322DEG 28KT 4103 10328

$$
1 follow-up statement
000 
WWUS55 KBOU 170227
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
827 PM MDT THU JUL 16 2009

COC075-170236-
/O.EXP.KBOU.SV.W.0155.000000T0000Z-090717T0230Z/
LOGAN CO-
827 PM MDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOGAN COUNTY
WILL EXPIRE AT 830 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
HAIL UP TO A QUARTER OF AN INCH IN DIAMETER WAS REPORTED NEAR ILIFF.

LAT...LON 4100 10306 4086 10287 4075 10315 4100 10341
TIME...MOT...LOC 0226Z 322DEG 28KT 4084 10308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 16 2009

.SHORT TERM...AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE GREAT
BASIN WITH A MODERATE NORTHWESTERLY FLOW ALOFT OVER THE CWFA.
INITIAL INCLINATION WAS TO GO WITH ISOLD TSTMS ALONG THE URBAN
CORRIDOR FOLLOWING THE PASSAGE OF A COLD FRONT THIS MORNING.  LOW
LEVEL DEWPOINTS JUMPED UP 20 PLUS DEGREES...BUT COOLER AMS IN ITS
WAKE APPEARS OF HAVE NEGATED THE STORM POTENTIAL.  THEREFORE WILL
NOT MENTION STORMS ALONG THE FRONT RANGE THIS EVENING.  THE NAM12
INDICATES A JET STREAK WL CLIP NERN CO OVERNIGHT.  SOME QPF
GENERATED BY THE MDLS.  GOOD LOW LVL MSTR WITH SOME SUPPORT FM THE
JET STREAM ALOFT COULD PRODUCE A FEW STORMS THERE TONIGHT.  AS FOR
FRIDAY...PATTERN DOES NOT CHANGE MUCH WITH SELY WINDS INCREASING
MSTR OVER THE CWFA LATE IN THE AFTN.  BEST MSTR AND UPPER LEVEL
SUPPORT WOULD APPEAR TO BE ALONG THE ERN BORDER.  WL KEEP MENTION OF
ISOLD TSTMS FOR THE URBAN CORRIDOR IN THE AFTN...BUT THE SAME
SCENARIO MAY PLAY OUT ON FRIDAY AS IT DID TODAY. FVBL MSTR BUT AFTN
TEMPERATURES MAY AGAIN NOT BE WARM ENUF TO BREAK THE CAP AND
INITIATE THUNDERSTORMS.

.LONG TERM...A BROAD UPPER LEVEL TROUGH WILL BE OVER THE EASTERN
U.S. AND A LARGE RIDGE WILL BE OVER THE WESTERN U.S. THE RIDGE WILL
REMAIN CENTERED OVER ARIZONA AND UTAH FOR MOST OF THE LONG TERM
PERIOD WITH SLIGHT WOBBLES EAST AND WEST. THIS SET-UP WILL BRING A
NORTHWEST FLOW ALOFT TO EASTERN COLORADO THIS WEEKEND THROUGH NEXT
WEEK. THE AIRMASS WILL BE DRY UNDER THE RIDGE AND THE DRYNESS WILL
STRETCH INTO CENTRAL COLORADO. EXPECT ISOLATED THUNDERSTORMS MOST
DAYS AS WEAK DISTURBANCES SLIDE DOWN THE BACK SIDE OF THE RIDGE.
PRECIPITABLE WATER VALUES OF 0.5 TO 1.1 INCHES FROM WEST TO EAST
WILL SUPPLY ENOUGH MOISTURE FOR STORMS. BEST CHANCE FOR STORMS WILL
BE OVER THE EASTERN PLAINS WHERE THE MOISTURE WILL BE GREATEST. MAY
SEE A SEVERE STORM OR TWO...BUT DONT EXPECT ANY WELL ORGANIZED
EVENTS. TEMPERATURES WILL BE NEAR CLIMATOLOGICAL VALUES THROUGH THE
PERIOD. MODELS CONTINUE TO ADVERTISE THE WARMEST DAY BEING SUNDAY.

&&

.AVIATION...ELY WINDS WILL TRANSTION TO SELY THIS EVNG...THEN TO
DRAINAGE OVERNIGHT.  VFR CONDITIONS THRU THE PERIOD.  COOLER AFTN
TEMPERATURES APPEAR TO HAVE CAPPED THE AMS THIS AFTN IN SPITE OF AN
INCREASE IN LOW LEVEL MSTR.  CHANCE OF ANY STORMS LOOKS REMOTE AT
THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jul 16, 10:57 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT THU JUL 16 2009

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER RIDGE WILL BUILD NORTHWARD ACROSS THE GREAT BASIN TODAY...
BRINGING DRY NORTHWESTERLY FLOW ACROSS THE AREA.  THE DRY AIR WILL
LIMIT THUNDERSTORMS TODAY OVER THE MOUNTAINS.  A WEAK FRONTAL SURGE
HOWEVER MAY PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW LATE AFTERNOON
AND EARLY EVENING THUNDERSTORMS IN AND NEAR THE FOOTHILLS.  ISOLATED
THUNDERSTORMS MAY LINGER OVER THE NORTHEAST PLAINS OVERNIGHT AS A
WEAK DISTURBANCE PASSES TO THE NORTH AND EAST.

SEVERE STORMS ARE NOT EXPECTED...HOWEVER THE STORMS COULD STILL
PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY ACROSS THE
AREA. A FEW OF THE STORMS OVER PLAINS COULD PRODUCE SEVERE WEATHER
WITH LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:01 PM MDTAreal Flood AdvisoryBOUMorgan89 min
Jul 17, 3:27 PM MDTAreal Flood AdvisoryBOUMorgan93 min
Jul 17, 4:28 PM MDTTornado WarningBOUWashington26 min
Jul 17, 5:00 PM MDTSpecial Weather StatementBOUWashington45 min
Jul 17, 5:35 PM MDTSpecial Weather StatementBOUSedgwick25 min
Jul 17, 5:43 PM MDTTornado WarningBOUPhillips, Sedgwick34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.